Table of Contents Author Guidelines Submit a Manuscript
Advances in Multimedia
Volume 2007, Article ID 90879, 11 pages
http://dx.doi.org/10.1155/2007/90879
Research Article

Asymptotic Delay Analysis for Cross-Layer Delay-Based Routing in Ad Hoc Networks

1Ecole Polytechnique, Palaiseau Cedex 91128, France
2Institut National de Recherche en Informatique et en Automatique, Unité de recherche de Rocquencourt, Le Chesnay Cedex 78153, France

Received 21 December 2006; Revised 20 April 2007; Accepted 14 May 2007

Academic Editor: Haohong Wang

Copyright © 2007 Philippe Jacquet et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper addresses the problem of the evaluation of the delay distribution via analytical means in IEEE 802.11 wireless ad hoc networks. We show that the asymptotic delay distribution can be expressed as a power law. Based on the latter result, we present a cross-layer delay estimation protocol and we derive new delay-distribution-based routing algorithms, which are well adapted to the QoS requirements of real-time multimedia applications. In fact, multimedia services are not sensitive to average delays, but rather to the asymptotic delay distributions. Indeed, video streaming applications drop frames when they are received beyond a delay threshold, determined by the buffer size. Although delay-distribution-based routing is an NP-hard problem, we show that it can be solved in polynomial time when the delay threshold is large, because of the asymptotic power law distribution of the link delays.